Looks like I picked the wrong week to stop sniffing glue.

by statia on October 7, 2010

I recently quit taking my meds, cold turkey.   If my doctor should stumble upon this- Hi!  See you next month!

I’ve been on various medications, on and off throughout my adult life.  I’m OK with that.  I think meds are full of awesome, and there are times when life grabs you by the nipples and makes you its bitch.  I’ve always had anxiety.  But it wasn’t something that I couldn’t handle.  Majority of the time, my anxiety was stemmed from some big milestone in my life.   Like giving birth.  I was a hot bed of post partum depression.  I had it with the Mini, mainly because he refused to nap ever.   Napping was that child’s kryptonite, much like listening is kryptonite to LG.  And probably every toddler?  I don’t know.  I got one exceptionally easy going one, when it came to listening most of the time.  But, I’m getting ahead of myself, here.

When LG was born, I practically had them add some sort of anti-depressant in with my IV bag.   Just give me a Judy Garland cocktail, and call it a day.

But at some point, I just get to a point – and there’s always that point, where I just want to stop feeling so god damned numb all the time.   Being part German, leaves me little room for emotion, and when the neurons are being fired at with MRI’s, I feel like I’m just a walking shell of a person.   Thankfully, my kids are shielded from this, but that only leaves one person to be on the [non]receiving end of my lack of affection, or my joy.

And of course, when I have a problem, my doctor fixes it with yet more medication.  This is not her fault.  This is her job.  But, the hint of desire to maybe take the training wheels off of my skull, makes her leary.    So she strongly suggests I stay on it.  For my own sanity.  To curb the raging anxiety.   I decide otherwise, and decided that I had to see.  I have to take this chance.

For the record, I’m not a doctor.  I don’t recommend you going off your meds cold turkey.  I don’t really even recommend just stopping them without your doctors knowledge.  I am very stupid, but I also am really in tune with my body.  And I knew that it was time.

I’ve heard that Cymbalta was total hell to go off of.  A lot like Effexor, which I’ve also had the pleasure of weaning off of.  I weaned off of Effexor while pregnant, so, I believe that I get an extra medal for not killing someone while maniacally laughing in their face, and then sobbing over their dead body.

Cymbalta wasn’t as bad as Effexor.  I had the brain zaps (which, thank you Regina, for the recommendation of L-Theanine. Love) for about a week and a half, and every now and then, one will still creep in for a split second.   I had insatiable hunger.  I had nausea.  But mostly, I had emotion.   Most of it, the black, fiery rage, but at no one in particular (yes, baby, not even you, despite what you think).    But I cry at stupid things too, like that stupid Life As We Know It trailer, because oh mah, GOD, what if my precious babies are left without parents and they have to be raised by celebrities that can’t act?  What if they forget about me?

Most of all, I’m just happy to be feeling anything.   My body is still adjusting and flushing medication out of its system, so I can’t say this is what it’s going to be like, but I feel…I just feel.   And I’m happy about that.  Even if it’s not a happy emotion.

And, I haven’t had to take Valium in over a week.   I would be sad about that, because I loves me some Valium, but there’s something to be said for falling asleep un-aided by any sort of medication.  And sleeping soundly without persuasion.

{ 11 comments }

starkravingmadmommy October 7, 2010 at 5:57 pm

If you’re sleeping soundly without persuasion, then it probably IS the right time. Best wishes. p.s. Can I have your leftover Valium?

Donna October 7, 2010 at 6:02 pm

You are brave. I still cling to my need to feel nothing.

Kate October 7, 2010 at 7:02 pm

Oh, lordy. I went off Effexor a long while back and it was hell. or what I imagine hell to be like: a place where you feel like you’re walking sideways. I couldn’t even drive. I finally weaned myself on my own schedule, taking out one tiny time-release capsule a day. Not what the doctor recommended, but I was done trusting her at that point. Anyway, this is all to say I have an inkling of what you’ve gone through, and good luck.

In other news, it worries me that my kid will be raised by celebrities who CAN act. How will the kid know if the faux-parent is REALLY angry, or REALLY sad? It could all get so confusing. I picture it ultimately leading to a runaway orphan.

Rougie October 8, 2010 at 4:44 am

You are braver than I am. When I finally went off my meds, I weaned and weaned slowly. In fact, I still have an “emergency” Zoloft in my purse although I think it’s 7 years old and probably not good any more which means I have to reach for the emergency flask instead.

Veronica October 8, 2010 at 6:02 am

I was on Cymbalta for about a month before I had to stop because I was so manic I couldn’t function. I was FINE and everything was GREAT but I couldn’t stop moving, or sleep, or do anything much. I wasn’t anxious because I didn’t have time for anxiety, there were paces to be stepped.

It was not fun coming off it. I’d been manic for a month, so I’d used all my energy reserves and I crashed badly with the EDS. I think I spent a week on the couch trying to die. But I had emotion again and it was worth it.

Shelly October 8, 2010 at 7:18 am

You are very brave indeed!

Regina October 8, 2010 at 5:06 pm

You’re welcome! I’m glad it helped a little – and I’m glad that you’re feeling your feelings again. A year after going off the crazy meds, I find myself crying at weird stuff all the time, but I don’t feel as fragile as I did. (I still can’t sleep without ambien, but that’s a small concession for me.)

Kelley @ Magnetoboldtoo October 9, 2010 at 9:40 pm

And here I am desperately wanting to feel nothing. To be numb.

I guess we are never happy, right?

Ah life, what a fing bitch you are.

Old School/New School Mom October 10, 2010 at 8:44 am

I totally feel you on this one. When I went off Effexor, it was terrible. I had horrible withdrawl symptoms! I started seeing things twice. I guess that’s the brain shocks/zaps? Whatever they were, they were unpleasant to say the least.

I think a lot of people feel this way. You need something to take the edge off, but after a while you miss the edge. Then you feel it again, and remember why you asked for the thing to take the edge off in the first place!

jenG October 12, 2010 at 8:04 am

I went off meds in what seemed like the stupidest way I could manage. I’d started dialing back the Cymbalta since leaving my ex–twice the max recommended dosage did wonders for me, but then I suddenly needed less numbing, you know? I did want to find out what level I might need going forward, because I was open to staying on medication if it evened me out. (I was a little high from finally being out of my marriage.)

The week my mom died, I completely forgot to take it, then decided to keep forgetting. If I could get through that without it, I figured I was done for a while.

So far, so good. Mostly. My GP suggested I take it when the PMS gets out of control, but otherwise I’ve downgraded to gin. :P

Stacia October 13, 2010 at 4:32 pm

My doctor recently recommended L-Theanine. So you likey??

Comments on this entry are closed.

Previous post:

Next post: